Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

July 3, 2021Rolette County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jul 3, 2021, 4:21 PM CDT for Rolette County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 4:21 PM CDT (21:21 UTC)
Expired
Jul 3, 2021, 4:45 PM CDT
In force
24 min
Issued by
NWS Bismarck, ND

County Rolette County, ND

The radar

The Minot AFB radar (KMBX), 97 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1984 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WWUS83 KBIS 032121
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
421 PM CDT Sat Jul 3 2021
 
NDZ005-013-032145-
Rolette ND-Pierce ND-
421 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIERCE AND
SOUTHEASTERN ROLETTE COUNTIES UNTIL 445 PM CDT...

At 421 PM CDT, a strong thunderstorm was located near Wolford, or 19
miles northeast of Rugby, moving northeast at 30 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Wolford, Mylo, Agate and Nanson. 

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4873 9953 4872 9949 4837 9949 4837 9961
      4849 9992 4880 9953
TIME...MOT...LOC 2121Z 218DEG 24KT 4851 9962 

$$

ANGLIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 3, 4:15 PM CDT, 6 minutes earlier.

Area forecast discussion, Jul 3, 4:15 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
415 PM CDT Sat Jul 3 2021

.UPDATE...
Issued at 415 PM CDT Sat Jul 3 2021

Ran a quick update to better align pops with current radar trends.
A few thunderstorms have developed across southwest North Dakota
with a few echoes now also showing up across parts of Sioux
County. The latest Hi-Res models continue to have varying
solutions in regards to convective development this evening, but
the HRRR lends support for more storms generally in south central
parts of the state towards the James River Valley. The potential
for a strong to severe storm still looks on track with the latest
mesoanalysis showing an environment of MLCAPE values in the
1500-2500 j/kg range, though shear remains fairly weak at 20 to
30 kts.

&&

.SHORT TERM...(This afternoon through Sunday)
Issued at 244 PM CDT Sat Jul 3 2021

Hot temperatures and thunderstorm potential this afternoon and
evening highlight the short term forecast period.

At the mid to upper levels, a compact shortwave/trough was located
over central North Dakota and continues to move east. A remnant
MCV also continue to rotate towards the Devil's Lake Basin. This
feature along with any remnant outflow from morning storms will
serve as focus for more thunderstorm development this afternoon
and into this evening.

The best chance for some strong to severe storms will generally
be from the eastern Turtle Mountains and south into the James
River Valley. Here, plenty of buoyancy will be available with
MLCAPE values ranging from 1500 to 2500 J/kg, however shear will
be fairly weak in the 20 to 30 knot range. This will support the
potential for some strong to severe storms capable of producing
large hail up to the size of quarters and wind gusts to 60 mph. A
conditional weak tornado/landspout threat may also exist here
with plenty of background vorticity present along the remnant MCV,
but the lack of better moisture and borderline LCLs may keep this
threat minimal at best.

Further west, a warm front will also move east and may provide
enough lift for more thunderstorm development across portions of
the west and central, but coverage will be limited as weak
transient ridging/height rises try to nudge in. Parameters here
will also be less favorable for severe storms. A cold front then
approaches from the northwest late this afternoon and into the
evening, crossing the state overnight. This afternoon, ahead of
the cold front, breezy southerly winds are likely across the
central and east.

The heat will be the other main story today as a couple of sites
have already hit 100 and numerous sites across western and
central North Dakota are already in the mid to upper 90s.

For your Independence Day, broad ridging and high pressure will
lead to a mostly sunny sky with temperatures not quite as hot as
today with highs generally expected from the upper 80s to upper
90s. Expect breezy winds again across portions of the central and
into the James River Valley, but this time out of the northwest
behind the cold front.

.LONG TERM...(Sunday night through Saturday)
Issued at 244 PM CDT Sat Jul 3 2021

Ridging starts to deamplify again Sunday night as a northern
stream shortwave tries to flatten it. This will lead to increasing
cloud cover and precipitation chances overnight through Tuesday.
Widespread showers are likely with chances of thunderstorms.
However, buoyancy will be fairly limited so severe weather is not
really a concern. While precipitation will be widespread, it will
still be convective/hit or miss in nature but many will see
beneficial rainfall.

A brief cool down continues through Tuesday when highs will range
from the mid 60s across the Turtle Mountains, to the lower 80s
across the far southwest. Ridging builds in again on Wednesday,
warming back into the mid 70s to mid 80s. Thunderstorm chances
return Wednesday night through Friday as a potent shortwave
trough approaches. Details remain uncertain regarding amplitude
and timing as global models continue to flip flop. Over the past
few runs the deterministic ECMWF had started coming in more
amplified/stronger and the GFS had backed off. However, today's 12z
deterministic GFS is now the stronger solution with the ECMWF
backing off a bit. Taking a closer look at the ensembles, it is
evident that we are still a few days away from getting a clear
picture of how this system will unfold. However, CIPS analogs and
pattern recognition would suggest the potential for at least some
severe weather mid to late week, so we will keep an eye on the
ensemble trends over the coming days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1231 PM CDT Sat Jul 3 2021

VFR conditions are expected through the period. Breezy winds will
develop across portions of the central and east out of the south,
shifting to the southwest later this afternoon and eventually
west. Winds will shift to out of the northwest by tomorrow
morning. A few strong to severe thunderstorms will be possible
from the eastern Turtle Mountains south to the James River Valley
late this afternoon and evening with hail up to the size of
quarters and wind gusts to 60 mph. Across the central, isolated
non-severe storms will be possible this afternoon and evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CK
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Jul 3, 4:06 PM CDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
406 PM CDT Sat Jul 3 2021

NDZ001>003-009>011-017>021-031>033-040-041-043-044-042115-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Slope-Hettinger-
Bowman-Adams-
406 PM CDT Sat Jul 3 2021 /306 PM MDT Sat Jul 3 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible across portions of western and
central North Dakota into the early evening. Severe weather is
not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-012-013-022-023-025-034>037-042-045>048-050-051-042115-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Morton-
Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
406 PM CDT Sat Jul 3 2021 /306 PM MDT Sat Jul 3 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible into the evening. The
main hazards will be large hail up to quarter size and damaging
wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed on a limited basis.

In the hours before

Special weather statement, Jul 3, 4:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
421 PM CDT Sat Jul 3 2021

NDZ005-013-032145-
Rolette ND-Pierce ND-
421 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIERCE AND
SOUTHEASTERN ROLETTE COUNTIES UNTIL 445 PM CDT...

At 421 PM CDT, a strong thunderstorm was located near Wolford, or 19
miles northeast of Rugby, moving northeast at 30 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Wolford, Mylo, Agate and Nanson.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4873 9953 4872 9949 4837 9949 4837 9961
      4849 9992 4880 9953
TIME...MOT...LOC 2121Z 218DEG 24KT 4851 9962

ANGLIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:24 AM CDTSpecial Weather StatementBISBurleigh36 min
Jul 3, 6:59 AM CDTSpecial Weather StatementBISBurleigh46 min
Jul 3, 4:45 PM CDTSpecial Weather StatementBISRolette30 min
Jul 3, 5:45 PM CDTSpecial Weather StatementBISKidder30 min
Jul 3, 6:14 PM CDTSpecial Weather StatementBISLogan31 min
Jul 3, 6:15 PM CDTSpecial Weather StatementBISKidder30 min
Jul 3, 6:39 PM CDTSevere Thunderstorm WarningBISStutsman66 min
Jul 3, 6:40 PM CDTSevere Thunderstorm WarningBISLogan, Stutsman65 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.